Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 16, NWS San Diego, CA

August 8, 2022San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 8, 2022, 5:52 PM PDT for San Diego County, California. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2022, 5:52 PM PDT (00:52 UTC)
Expired
Aug 8, 2022, 7:15 PM PDT
In force
83 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 83 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3373 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WGUS56 KSGX 090052
FFWSGX
CAC073-090145-
/O.NEW.KSGX.FF.W.0016.220809T0052Z-220809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
552 PM PDT Mon Aug 8 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  East Central San Diego County in southwestern California...

* Until 645 PM PDT.

* At 552 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  I-8 Between Boulevard And Imperial County Line, Hwy S2 Between 
  Canebrake And Imperial County Line, Hwy S2 Vallecito Creek Rd, Hwy 
  S2 Between Agua Caliente And Canebrake, Fish Creek Wash, Hwy S2 
  Between Shelter Valley And Agua Caliente, Canebrake, Agua Caliente 
  and Jacumba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3261 11615 3299 11635 3300 11610 3262 11611

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SS
2 follow-up statements
541 
WGUS56 KSGX 090139
FFWSGX
CAC073-090215-
/O.EXT.KSGX.FF.W.0016.000000T0000Z-220809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
639 PM PDT Mon Aug 8 2022

The National Weather Service in San Diego has extended the

* Flash Flood Warning for...
  East Central San Diego County in southwestern California...

* Until 715 PM PDT.

* At 639 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  I-8 Between Boulevard And Imperial County Line, Hwy S2 Between 
  Canebrake And Imperial County Line, Hwy S2 Vallecito Creek Rd, Hwy 
  S2 Between Agua Caliente And Canebrake, Fish Creek Wash, Hwy S2 
  Between Shelter Valley And Agua Caliente, Canebrake, Agua Caliente 
  and Jacumba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3261 11615 3299 11635 3300 11610 3262 11611

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SS
785 
WGUS76 KSGX 090210
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
710 PM PDT Mon Aug 8 2022

CAC073-090220-
/O.EXP.KSGX.FF.W.0016.000000T0000Z-220809T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
710 PM PDT Mon Aug 8 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT THIS EVENING FOR 
EAST CENTRAL SAN DIEGO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3261 11615 3299 11635 3300 11610 3262 11611

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:44 PM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 8, 1:44 PM PDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
144 PM PDT Mon Aug 8 2022

.SYNOPSIS...
Chance of thunderstorms each afternoon and early evening this week.
Highest chances will be in the mountains, deserts, and portions of
the inland valleys. Mountain locations will have the highest chance
of heavy rainfall potentially leading to flash flooding. Otherwise,
temperatures will be near to slightly above average with periods of
night and morning low clouds at the coast and periods of high
clouds.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*Chance of showers and thunderstorms each afternoon and early
evening this week in mountains, deserts, and locally in inland
valleys.
*Mountains will have the best chance of heavy rain leading to
localized flash flooding.

A few thunderstorms have developed near the desert slopes of the San
Bernardino mountains and there is a line of thunderstorms
approaching the low deserts from the east as of 130 PM. Showers
and thunderstorms are expected to continue to develop through the
afternoon, mainly in the mountains and deserts. Main impacts
with these storms are localized flash flooding, gusty winds,
lightning, and blowing dust in the deserts. Southeast to easterly
mid- level flow will continue to bring monsoonal moisture into
Southern California through much of the forecast period. This will
allow for thunderstorm development each afternoon and early
evening for the rest of the week.

Global ensembles are continuing to show precipitable water remaining
elevated into Tuesday. Thunderstorm coverage is expected to be a
little greater on Tuesday compared to today. Highest chances are in
the mountains and deserts. Thunderstorm chances decrease into
Wednesday, before increasing again Thursday and Friday. ECMWF
ensemble is showing another precipitable water peak on Friday,
with roughly a quarter of the members for Thermal showing values
of 2 inches. Global models are also showing a more easterly flow
in the mid-level winds. This increases the chance of thunderstorms
west of the mountains and increases the risk for flash flooding
in the mountains. Shower and thunderstorm chances decrease
Saturday into early next week, with highest chances remaining
confined to the mountains.

Otherwise, high temperatures this week will have minor day to day
fluctuations. Periods of patchy low clouds will develop along the
coast each night and morning. Periods of high clouds expected each
day.

&&

.AVIATION...
082030Z...Coast...SCT-BKN clouds AOA 15000 feet MSL through Tuesday.
After 06Z tonight...patchy and intermittent cigs 500-800 feet MSL
and local vis 2-5SM through 15Z Tuesday.

Elsewhere...SCT-BKN clouds AOA 15000 feet MSL through Tuesday.
Through 02Z this evening...SCT TSRA with CB bases 8000-10000 feet
and tops to 35000 feet, mainly over mountains and high desert, with
less chance over lower deserts and near zero chance in valleys.
Around any TSRA, expect gusty and erratic winds with strong
up/downdrafts, frequent lightning and heavy downpours. Similar TSRA
conditions after 18Z Tuesday.

&&

.MARINE...
No hazardous marine conditions are expected through Saturday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...CO
AVIATION/MARINE...MM

In the hours before

Local storm report, Aug 8, 2:55 PM PDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
255 PM PDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     DEBRIS FLOW      6 N BIG BEAR CITY       34.35N 116.85W
08/08/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF MUD AND WATER ACROSS BOTH
            LANES OF HIGHWAY 18. RADAR ESTIMATES OF ONE
            HOUR RAINFALL BETWEEN ONE-QUARTER TO
            ONE-HALF INCH IN THIS AREA.

&&

SS
Local storm report, Aug 8, 3:21 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
321 PM PDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLOOD            1 NW LUCERNE VALLEY     34.46N 116.96W
08/08/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF VAN STUCK IN FLOOD WATER ON
            RABBIT SPRINGS RD IN LUCERNE VALLEY. RADAR
            ESTIMATES AROUND 1 INCH OF RAIN WITH THE
            STORM IN THIS AREA.

&&

SS
Local storm report, Aug 8, 4:57 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
457 PM PDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     DEBRIS FLOW      7 ESE MT SAN JACINTO    33.84N 116.61W
08/08/2022                   RIVERSIDE          CA   PUBLIC

            BROADCAST MEDIA REPORTS FLASH FLOODING AND A
            MUD FLOW AT LONG VALLEY STATION OF THE PALM
            SPRINGS TRAM. WATER FLOWING OVER ROAD WITH
            ROCK AND DEBRIS.

&&

ES
Local storm report, Aug 8, 5:13 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
513 PM PDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY RAIN       2 WSW FOREST FALLS      34.07N 116.95W
08/08/2022  M1.50 INCH       SAN BERNARDINO     CA   MESONET

            YUCAIPA RIDGE NEAR WILSHIRE PEAK AT 9000
            FEET REPORTED 0.79 INCHES RAINFALL IN 15
            MINUTES AND 1.50 INCHES IN 1 HOUR. THIS CAN
            DRAIN INTO FOREST FALLS AND OAK GLEN.

&&

AOT
Local storm report, Aug 8, 5:20 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
520 PM PDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY RAIN       2 SSE FOREST FALLS      34.06N 116.90W
08/08/2022  M1.50 INCH       SAN BERNARDINO     CA   MESONET

            CORRECTS LOCATION PREVIOUS HEAVY RAIN REPORT
            FROM 2 WSW FOREST FALLS. YUCAIPA RIDGE NEAR
            WILSHIRE PEAK AT 9000 FEET REPORTED 0.79
            INCHES RAINFALL IN 15 MINUTES AND 1.50
            INCHES IN 1 HOUR. THIS CAN DRAIN INTO FOREST
            FALLS AND OAK GLEN.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:10 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego119 min
Aug 9, 1:56 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego19 hr
Aug 9, 1:22 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 9, 1:32 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 9, 1:39 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 9, 2:12 PM PDTAreal Flood AdvisorySGXRiverside3 hr
Aug 9, 3:03 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 9, 3:17 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 9, 4:12 PM PDTAreal Flood AdvisorySGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.